Kentucky, 2005

Damaging Winds in Kentucky, August 28, 2005

August 28, 2005 · NWS PAH · 2 events in 1 county or zone

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 28, 1:15 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 28, 1:15 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
215 PM CDT SUN AUG 28 2005

.SHORT TERM (TONIGHT THROUGH TUESDAY)...
EARLY THIS AFTERNOON...SCATTERED CONVECTION WAS SEEN ON RADAR ACROSS
WESTERN KENTUCKY. WILL CONTINUE WITH CHANCE POPS FOR SCATTERED
CONVECTION INTO THE EVENING HOURS...WITH THE BEST CHANCE OVER THE
SE 1/2 OF THE FA. WEAK H5 VORT SEEN ON THE RUC STRETCHED ACROSS
THE FA...COUPLED WITH MODEST INSTABILITY ARE SUPPORTING THE
CURRENT CONVECTION. GFS MAINTAINS GREATER MEAN RH AND EVEN SOME
QPF OVER THE SE 1/2 OF THE AREA OVERNIGHT...SO WILL MAINTAIN SOME
LOW POPS IN CASE ANY ADDITIONAL CONVECTION DEVELOPS.

WILL KEEP POPS IN THE CHANCE CATEGORY ON MONDAY...AS HURRICANE
KATRINA MOVES INLAND INTO SOUTH CENTRAL MISSISSIPPI BY THE END OF
THE DAY. WILL INCREASE POPS MONDAY NIGHT...WITH BEST CHANCE POPS
OVER SOUTHERN AND EASTERN SECTIONS. WILL CARRY CATEGORICAL POPS
TUESDAY FOR AREAS SOUTH AND EAST OF THE OHIO AND WABASH
RIVERS...IN WEST KENTUCKY AND SOUTHWEST INDIANA. GRADIENT POPS
WILL LIE ACROSS THE FA MONDAY NIGHT THROUGH TUESDAY NIGHT...WITH
OUR LOWEST CHANCES OF RAIN AND POSSIBLY THUNDERSTORMS FROM THE
OZARK FOOTHILLS IN SOUTHEAST MISSOURI...NE INTO SOUTHWEST
ILLINOIS. BEST ESTIMATES OF QPF FROM GFS AND HPC GUIDANCE
INDICATES GREATER THAN 1.5 INCHES OF RAIN WILL BE POSSIBLE EAST OF
AN EVANSVILLE INDIANA...PADUCAH KENTUCKY LINE. THE AXIS OF HEAVIEST
RAIN SHOULD BE ACROSS THE PENNYRILE REGION OF WEST
KENTUCKY...WHICH INCLUDES AREAS FROM MADISONVILLE TO HOPKINSVILLE.
THIS AREA MAY RECEIVE ANYWHERE FROM 2 TO 4 INCHES OF RAINFALL. AT
THIS TIME...WILL NOT ISSUE A FLOOD WATCH. THINKING IS THAT
RAINFALL WILL BE DRAWN OUT OVER A LONG ENOUGH PERIOD OF TIME...TO
PRECLUDE SIGNIFICANT FLOODING. ISOLATED WATER PROBLEMS ARE
CERTAINLY A POSSIBILITY. WE WILL UPDATE THE HAZARDOUS WEATHER OUTLOOK.

WILL MAINTAIN A THUNDER THREAT THROUGH MONDAY NIGHT...WHERE MODELS
INDICATE SOME INSTABILITY WILL BE PRESENT. HOWEVER...NEAR MOIST
ADIABATIC LAPSE RATES AND A SATURATED COLUMN...WILL YIELD VERY LOW
LAYER AVERAGE LAPSE RATE VALUES IN THE TROPICAL AIRMASS ON
TUESDAY. THAT WILL LIKELY INHIBIT THUNDER...AS IS USUALLY THE CASE
IMMEDIATELY WEST OF THE TRACK THIS FAR INLAND.

THE REMNANTS OF KATRINA WILL NOT HANG AROUND LONG. GENERALLY
FOLLOWING THE GFS AND NHC GUIDANCE...WHAT IS LEFT OF KATRINA WILL
LIFT NE AND AWAY FROM THE AREA TUESDAY NIGHT. SO AS PREVIOUSLY
FORECAST...WILL END POPS FROM WEST TO EAST...PAVING THE WAY FOR
WHAT SHOULD BE A NICE DAY ON WEDNESDAY.

GENERALLY FOLLOWED A BLEND OF GUIDANCE VALUES THROUGH MONDAY NIGHT.
WENT LOWER THAN GUIDANCE ON TUESDAY...ESPECIALLY ACROSS WEST
KENTUCKY WHERE CLOUDS AND THE HIGH PROBABILITY OF RAIN SHOULD KEEP
TEMPERATURES FROM RISING MUCH.

&&

.LONG TERM (WEDNESDAY THROUGH SUNDAY)...
FORECAST CONTINUES DRY WITH CONFIDENCE IN LONG RANGE AS HPC
GUIDANCE AND LONG RANGE MODELS SHOW ONLY MINOR DIFFERENCES. WITH
SUBSIDENCE IN THE WAKE OF KATRINA...WEDS LOOKS TO BE A FAIRLY NICE
DAY ALLOWING A DRY OUT TO BEGIN. THE NORTHERN JET LOOKS TO BUCKLE
AFTER WEDS AND RIDGING BETWEEN KATRINA AND PACIFIC NW TROUGH
BREAKS DOWN IN RESPONSE. ASSOCIATED WEAK SFC COLD FRONT
CONSISTENTLY PROGGED TO BE LITTLE OF A WX MAKER AS IT MOVES
THROUGH ON THURS. LOWER THICKNESSES AND CANADIAN SFC HIGH PRESSURE
CENTERED NEAR OR ATOP OF CWA AT THE END OF THE WEEK WOULD POINT
TOWARDS A COOL START TO METEOROLOGICAL AUTUMN. LATEST MEX MOS
NUMBERS ALSO TRENDING LOWER. HOWEVER...THIS PATTERN HAS BEEN SEEN
IN SOLUTIONS BEFORE THIS AUGUST AND HAS NOT PANNED OUT. THINK
THOUGH THAT THIS SYNOPTIC SETUP WILL AT LEAST ALLOW BELOW AVG
TEMPS TO WORK INTO NORTHERN AREAS. EVV AVG LOW IN LOWER 60S SO
FEEL COMFORTABLE WITH MINS IN UPPER 50S NORTH TO START OUT LABOR
DAY WEEKEND.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

CN...SHORT TERM
MTF...LONG TERM
Hazardous weather outlook, Aug 28, 1:27 PM CST, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
227 PM CDT SUN AUG 28 2005

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-291930-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...MURPHYSBORO...HERRIN...HARRISBURG...
SHAWNEETOWN...JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...
CAIRO...MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...
POSEYVILLE...EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...
CLINTON...BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...
BENTON...MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...
MORGANFIELD...DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...
OWENSBORO...CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...
MARBLE HILL...CAPE GIRARDEAU...JACKSON...PIEDMONT...VAN BUREN...
DONIPHAN...POPLAR BLUFF...BLOOMFIELD...SIKESTON...CHARLESTON...
NEW MADRID
227 PM EST SUN AUG 28 2005 /227 PM CDT SUN AUG 28 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHEAST MISSOURI...WESTERN KENTUCKY AND SOUTHWEST
INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE THIS AFTERNOON AND INTO THE
EARLY EVENING HOURS. A CHANCE OF THUNDERSTORMS WILL CONTINUE
OVERNIGHT. A FEW OF THE STORMS MAY PRODUCE LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY AND MONDAY NIGHT OUT
AHEAD OF HURRICANE KATRINA. A FEW STORMS MAY PRODUCE HEAVY RAIN.
HEAVY RAIN IS EXPECTED TO ACCOMPANY KATRINA TUESDAY...AS HER
REMNANTS MOVE NORTH...ACROSS CENTRAL KENTUCKY TUESDAY AFTERNOON. 2
TO 4 INCHES OF RAIN WILL BE POSSIBLE...ALONG AND EAST OF A MAYFIELD
TO OWENSBORO KENTUCKY LINE...FROM LATE MONDAY NIGHT THROUGH TUESDAY
EVENING. THE HEAVY RAIN MAY RESULT IN ISOLATED WATER PROBLEMS. SMALL
CREEKS...STREAMS AND DITCHES MAY FILL WITH WATER OR OVERFLOW.
AND...THERE MAY BE SOME STANDING WATER IN LOW LAND AREAS AND OVER A
FEW ROADS THAT TYPICALLY EXPERIENCE HIGH WATER PROBLEMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Christian

When
August 28, 2:20 PM CST
Where
Christian County, Gracey
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.867, -87.650

Trees were blown down in parts of Christian County, including the Gracey and Hopkinsville areas.

Thunderstorm Wind, Christian

When
August 28, 2:59 PM CST
Where
Christian County, 2 mi W of Ovil
Measured
58 kt (67 mph) estimated gust
Property damage
$7,000
Reported by
EMERGENCY MANAGER
Coordinates
36.950, -87.317

Windows were blown out of a home. Power lines and trees were down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2005Every state in 2005This day in weather historyWarnings in Kentucky, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473742, 5473743.